Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 278, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2001, 8:58 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 8:58 AM CDT (13:58 UTC)
- Expired
- Jul 21, 2001, 9:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:14 AM CDT | Hail 1 | Lake Benton, MN | |
| Jul 21, 9:15 AM CDT | Thunderstorm Wind 52 E | Russell, MN | Thunderstorm winds caused crop damage, mainly to corn. The amount of crop damage was not known, as some of the corn recovered during the next few days after the event. However, damage was still suspected because, according to the Lyon County extension educator |
| Jul 21, 9:19 AM CDT | Hail 0.75 | Lake Benton, MN | |
| Jul 21, 9:34 AM CDT | Thunderstorm Wind 50 M | Marshall Arpt, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211359 SVRFSD MNC081-083-211445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 858 AM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHWEST MINNESOTA LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 945 AM CDT * AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF TAUNTON TO 9 MILES SOUTHWEST OF LAKE BENTON...OR FROM 25 MILES NORTHWEST OF MARSHALL TO 16 MILES NORTHWEST OF PIPESTONE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TAUNTON...ARCO...LAKE BENTON AROUND 905 AM CDT MINNEOTA...TYLER AROUND 915 AM CDT FLORENCE...GHENT AROUND 920 AM CDT RUSSELL AROUND 925 AM CDT MARSHALL AROUND 930 AM CDT COTTONWOOD AROUND 935 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM WILL PRODU;CE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9629 4420 9646 4421 9560 4460 9560
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 3:55 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT SAT JUL 21 2001 FUN MRNG WITH ALL THE ACTVTY ARND HERE. HWVR IT SHUD MOVE ON OUT LATE THIS MRNG AND LEAVE NOTHNG. WILL GO PTCLDY AFTER MRNG TSTMS ERN PART OF AREA. LESS HUMID AIR FILTERNG IN. NEXT SYS COMNG IN LATE TNGT AND FOR TUE AS COOLER AIR CONTS TO SEEP IN AT LOW LVLS. MODELS NOT SURPRISINGLY FIND IT HARD TO PIN DOWN TIMING OF CONVECTN AND WILL KEEP PRETTY MUCH THE CHC FCST WE HAVE HAD GOING...EXTNDG CHC SHWRS INTO TUE NGT. EXTNDED THE MORE OR LESS ALSO AS WAS WITH CHC TSTMS MOST AREAS THU THRU SUN. SPLIT BETWN FWC AND FAN TEMPS AGN LOOKS LIKE BEST IDEA...LEANG TO FWC FOR TDAS HIGHS. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:35 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 25 min |
| Jul 21, 9:36 AM CDT | Tornado Warning | FSD | Lyon | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.